Ritualistic behaviors are common in obsessive compulsive disorder (OCD), while catatonic stupor occasionally occurs in psychotic or mood disorders. Schizoaffective disorder is a specific mental disorder involving both psychotic and affective symptoms. The syndrome usually represents a specific diagnosis, as in the case of the 10th edition of the International Classification of Diseases (ICD-10) or the 5th edition of the Diagnostic and Statistical Manual of Mental Disorders (DSM-5). However, symptom-based diagnosis can result in misdiagnosis and hinder effective treatment. Few cases of ritualistic behaviors and catatonic stupor associated with schizoaffective disorder have been reported. Risperidone and modified electroconvulsive therapy (MECT) were effective in our case.
A 35-year-old man with schizoaffective disorder-depression was admitted to the hospital because of ritualistic behaviors, depression, and distrust. At the time of admission, prominent ritualistic behaviors and depression misled us to make the diagnosis of OCD. Sertraline add-on treatment exacerbated the psychotic symptoms, such as pressure of thoughts and delusion of control. In the presence of obvious psychotic symptoms and depression, schizoaffective disorder-depression was diagnosed according to ICD-10. Meanwhile, the patient unfortunately developed catatonic stupor and respiratory infection, which was identified by respiratory symptoms, blood tests, and a chest X-ray. To treat psychotic symptoms, catatonic stupor, and respiratory infection, risperidone, MECT, and ceftriaxone were administered. As a result, we successfully cured the patient with the abovementioned treatment strategies. Eventually, the patient was diagnosed with schizoaffective disorder-depression with ritualistic behaviors and catatonia. Risperidone and MECT therapies were dramatically effective.
Making a differential diagnosis of mental disorders is a key step in treating disease. Sertraline was not recommended for treating schizoaffective disorder-depression according to our case because it could exacerbate positive symptoms. Controversy remains about whether antipsychotics should be administered for catatonic stupor. However, more case studies will be needed. Risperidone with MECT was beneficial for the patient in our case.